Texas, 2025Damaging Winds in Texas, August 3, 2025
August 3, 2025 · NWS MAF · 2 events in 2 counties and zones
Weak low-to-mid level troughing, differential heating, and upslope flow contributed to the development of thunderstorms across West Texas and Southeast New Mexico. A couple of thunderstorms produced damaging wind gusts before dissipating after dark.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low-to-mid level troughing, differential heating, and upslope flow contributed to the development of thunderstorms across West Texas and Southeast New Mexico. A couple of thunderstorms produced damaging wind gusts before dissipating after dark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 3, 11:56 AM CST, 4 hours 22 minutes earlier. Its key messages:
- Updated at 1256 PM CDT Sun Aug 3 2025
- There is a Slight (Level 2 of 5) Risk of severe weather across the Permian Basin this afternoon and evening. Damaging winds is expected to be the main hazard, but large hail and a tornado can't be ruled out.
- Widespread highs in the triple digits are forecast through the end of the week. Several areas look to reach Heat Advisory criteria. Keep cool and stay hydrated!
Area forecast discussion, Aug 3, 11:56 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1256 PM CDT Sun Aug 3 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 1256 PM CDT Sun Aug 3 2025
- There is a Slight (Level 2 of 5) Risk of severe weather across
the Permian Basin this afternoon and evening. Damaging winds is
expected to be the main hazard, but large hail and a tornado
can't be ruled out.
- Widespread highs in the triple digits are forecast through the
end of the week. Several areas look to reach Heat Advisory
criteria. Keep cool and stay hydrated!
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 1256 PM CDT Sun Aug 3 2025
A relatively complex forecast is taking shape this afternoon and
evening. While the upper-level ridge is beginning to strengthen and
move towards our region, a shortwave trough is beginning to dig
across the central Great Plains. Ahead of these features, a decaying
area of showers and thunderstorms with associated cloud cover has
entered the Permian Basin. This may delay, but be a foci, for
additional thunderstorm develop late this afternoon and evening.
With the building ridge, intense daytime heating pushes temperatures
across the lower elevations and plains into the lower 100s. The
higher elevations even see their temperatures climb well into the
mid to upper 90s. By late this afternoon, scattered thunderstorms
are anticipated to develop across the western Permian Basin and over
the higher elevations of the Guadalupe and Davis Mountains. Any
thunderstorms that develop are expected to move off towards the
southeast through the evening ahead of the aforementioned
approaching shortwave trough over the central Great Plains.
Thunderstorms over the Permian Basin may pose a risk of severe
weather with a Slight (Level 2 of 5) Risk forecast. While, low-level
moisture due to the very hot temperatures may limit instability, 30
to 40 kts of effective wind shear with the approaching shortwave
will help to organize thunderstorms. A well-mixed boundary layer
results in high cloud bases and an increased risk for damaging
winds. This is expected to be our main hazard with thunderstorms
through this evening, but large hail and a tornado can't be
completely ruled out. Thunderstorms quickly dissipate through the
late evening with the loss of daytime heating.
Lingering cloud cover across the southern half of the region keeps
most locations warm into Monday morning with widespread 70s
expected. To the north, a weak cold front and clearing skies allows
60s to infiltrate the area during the morning hours. While the ridge
continues to strengthen on Monday, the weak cold front limits this
potential. Slightly cooler temperatures in the upper 90s hold on
across the northern Permian Basin and over the higher elevations,
while elsewhere soars into the 100s. A few locations across the Big
Bend may even surpass 110 degrees. Heat Advisories may be required
for some of our southern locations that see the worst of this heat.
With the building ridge, large-scale subsidence increases, lessening
thunderstorm potential for the majority of the area. The exception
to this is over the Davis Mountains, where a slight chance of
thunderstorms remains through the afternoon. Temperatures heading
through Monday night into Tuesday morning are slow to cool, offering
little relief from the heat. Most struggle to fall into the lower
70s by sunrise with any cooler temperatures in the 60s confined to
northern Lea County and the higher elevations.
-Chehak
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 1256 PM CDT Sun Aug 3 2025
Summer heat ramps up as upper-level riding continues to track
eastward, becoming centered over New Mexico on Tuesday. Without any
major steering pattern, the ridge remains relatively stationary
through the week. Heading into the upcoming weekend, ridging looks
to start weakening, allowing highs to taper down closer to normal.
Through the workweek, widespread highs in the upper 90s to 100s will
be the norm each afternoon. The hottest conditions are expected
within the Big Bend, especially along the Rio Grande, where highs
are forecast to reach near to slightly above the 110 degree mark
through the end of the week. As it stands, triple digit heat looks
to decrease in coverage on Saturday as the upper ridge weakens. By
next Sunday, highs in the 90s are forecast to return for most of the
area. Lows each night are forecast to mainly settle into the 70s,
with the exception of the 60s in and near the Davis Mountains. Given
the expected extended heat, little recovery at night, and near zero
rain chances, heat products are likely across several locations
within the coming days.
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Sun Aug 3 2025
VFR conditions are expected throughout much of the TAF period.
Winds will generally be light and southeasterly across the region.
Scattered thunderstorms are expected across the Permian Basin late
this afternoon and evening. TAF impacts remain uncertain for CNM,
HOB, and INK as any thunderstorms may remain to the east of these
terminals. Trends will continue to be monitored if aviation
impacts increase. MAF has the highest confidence of impacts near
the 00Z time period. Brief visibility reductions with gusty and
variable winds are possible near any thunderstorms that do
develop. Thunderstorms dissipate after sunset with lingering high
clouds and light southeast winds through the end of the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 99 72 100 / 40 0 0 0
Carlsbad 70 101 72 102 / 10 0 0 0
Dryden 76 104 75 102 / 10 0 0 0
Fort Stockton 75 104 75 102 / 30 10 0 0
Guadalupe Pass 70 94 71 95 / 10 0 0 0
Hobbs 67 98 70 100 / 10 0 0 0
Marfa 65 96 64 95 / 20 20 0 0
Midland Intl Airport 73 101 74 100 / 40 0 0 0
Odessa 73 100 74 100 / 40 0 0 0
Wink 73 102 74 102 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...91
LONG TERM....95
AVIATION...91
In the hours before
Special weather statement, Aug 3, 3:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Sun Aug 3 2025
TXZ060-067-032245-
Ward TX-Winkler TX-
456 PM CDT Sun Aug 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARD AND
SOUTHEASTERN WINKLER COUNTIES THROUGH 545 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kermit, moving south at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport,
and Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 66 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 10313 3187 10291 3151 10278 3143 10312
TIME...MOT...LOC 2156Z 349DEG 26KT 3179 10303
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Thunderstorm Wind, Winkler
- When
- August 3, 4:18 PM CST to 4:22 PM CST
- Where
- Winkler County, 0.91 mi NW of Kermit
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.860, -103.090
The sheriffs office received a report of an RV roof having been blow off onto a truck in Kermit. The time of occurrence is estimated from radar. The cost of damages is also estimated.
Thunderstorm Wind, Pecos
- When
- August 3, 6:16 PM CST to 6:22 PM CST
- Where
- Pecos County, 4.31 mi NNE of Ft Stockton Arpt Fst
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 30.980, -102.900
Emergency management reported a couple of power poles damaged/downed north of Fort Stockton. Minor roof damage was also reported, and a two unoccupied travel trailers were destroyed. The time of occurrence is estimated by radar. The cost of damages and maximum wind gust is also estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 3, 20251 death · 1 event
- Tornadoes and Hail in Kansas, August 3, 2025$50,000 · 2.75 in hail · 23 events
- Tornado and Flash Flooding in Kansas, August 3, 20254 in hail · 45 events
- Heavy Rain in Georgia, August 3, 20258 events
- Heavy Rain in Florida, August 3, 20256 events
- Damaging Winds in Oklahoma, August 3, 202563 kt wind · 5 events
- Tornado and Hail in Nebraska, August 3, 20252.25 in hail · 5 events
- Flash Flood and Hail in South Dakota, August 3, 20251.25 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20253 events
- Hail and Damaging Winds in Oregon, August 3, 20251.5 in hail · 3 events
- Hail in South Dakota, August 3, 20251.5 in hail · 2 events
- Hail in South Dakota, August 3, 20251 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277037, 1277049.